Neurology

December 2011

Clinical

ACEI associated angioedema

A case study and review

Volume 40, No.12, December 2011 Pages 985-988

Nick Andrew

Genevieve Gabb

Matthew Del Fante

Background

Angioedema is an infrequent but potentially serious adverse effect of angiotensin converting enzyme inhibitors (ACEIs).

Objective/s

This article describes a case of ACEI associated angioedema and reviews important clinical features of the condition.

Discussion

The mechanism of ACEI associated angioedema is not allergic (histamine mediated), but rather due to an alteration of the balance of bradykinin and other vasodilator mediators. Onset may be delayed for weeks, months or years and episodes may be recurrent. Occasionally, airway obstruction may occur. Diagnosis is from history and physical examination; there is no specific diagnostic test. In contrast to allergic angioedema, ACEI associated angioedema is generally unresponsive to corticosteroids and antihistamines, although these agents are often used by convention. In the longer term, cessation of the ACEI is necessary to reduce the risk of recurrent episodes.

Download the PDF for the full article.

Correspondence afp@racgp.org.au

Yes     No

Declaration of competing interests *

Yes No

Additional Author (remove)

Yes No

    

 

 

 

 

Competing Interests: 

Your comment is being submitted, please wait

 

Download citation in RIS format (EndNote, Zotero, RefMan, RefWorks)

Download citation in BIBTEX format (RefMan)

Download citation in REFER format (EndNote, Zotero, RefMan, RefWorks)

For more information see Wikipedia: Comparison of reference management software